Alert archive / California / High Wind Warnings in 2022

High Wind Warning 13, NWS Los Angeles, CA

April 28, 2022Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this high wind warning at Apr 28, 2022, 12:19 PM PDT for Santa Barbara County, Ventura County, California. It took effect at Apr 28, 2022, 3:00 PM PDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2022, 12:19 PM PDT (19:19 UTC)
In effect from
Apr 28, 2022, 3:00 PM PDT
Expired
Apr 29, 2022, 3:08 AM PDT
In force
12 hr
Issued by
NWS Los Angeles, CA

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 37 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:18 PM PDTHIGH SUST WINDS 414 Wnw Refugio State Bea, CA
Apr 28, 7:00 PM PDTHIGH SUST WINDS 402 Ne Refugio State Beac, CAMESONET STATION CQ118 LAS FLORES CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS76 KLOX 281919
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1219 PM PDT Thu Apr 28 2022

CAZ352-291000-
/O.UPG.KLOX.WI.Y.0056.220428T2200Z-220429T1000Z/
/O.NEW.KLOX.HW.W.0013.220428T2200Z-220429T1600Z/
Santa Ynez Mountains Eastern Range-
1219 PM PDT Thu Apr 28 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 25 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Santa Ynez Mountains Eastern Range.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Damaging winds will blow down large objects such as 
  trees and power lines. Power outages are expected. Travel will 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ353-291000-
/O.EXB.KLOX.WI.Y.0056.220428T2200Z-220429T1600Z/
Santa Barbara County Interior Mountains-
Including the cities of Big Pine Mountain and Miranda Pine
Mountain
1219 PM PDT Thu Apr 28 2022

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph
  expected. Isolated gusts to 60 mph.

* WHERE...Santa Barbara County Interior Mountains.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ350-291000-
/O.EXA.KLOX.WI.Y.0056.220428T2200Z-220429T1000Z/
Santa Barbara County Southeastern Coast-
Including the city of Santa Barbara
1219 PM PDT Thu Apr 28 2022

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Santa Barbara County Southeastern Coast. Strongest in
  the foothills between Carpinteria and Montecito.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ054-059-291000-
/O.CON.KLOX.WI.Y.0056.220428T2200Z-220429T1000Z/
Los Angeles County Mountains-Antelope Valley-
Including the cities of Acton, Mount Wilson, Sandberg, Lancaster,
and Palmdale
1219 PM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Los Angeles County Mountains and Antelope Valley.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds and reduced visibility from blowing dust 
  will make driving difficult. Gusty winds could blow around 
  unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ349-351-291000-
/O.CON.KLOX.WI.Y.0056.220428T2200Z-220429T1000Z/
Santa Barbara County Southwestern Coast-
Santa Ynez Mountains Western Range-
Including the city of Point Arguello
1219 PM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph and
  isolated gusts to 60 mph are expected. Winds will be strongest 
  through and below passes and canyons.

* WHERE...Santa Ynez Mountains Western Range and Santa Barbara 
  County Southwestern Coast.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MW
2 follow-up statements
836 
WWUS76 KLOX 290347
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
847 PM PDT Thu Apr 28 2022

CAZ352-291000-
/O.CON.KLOX.HW.W.0013.000000T0000Z-220429T1600Z/
Santa Ynez Mountains Eastern Range-
847 PM PDT Thu Apr 28 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 25 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Santa Ynez Mountains Eastern Range.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Damaging winds will blow down large objects such as
  trees and power lines. Power outages are expected. Travel will
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ053-291000-
/O.EXA.KLOX.WI.Y.0056.000000T0000Z-220429T1000Z/
Ventura County Mountains-
Including the cities of Lockwood Valley and Mount Pinos
847 PM PDT Thu Apr 28 2022

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Ventura County Mountains.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ054-059-291000-
/O.CON.KLOX.WI.Y.0056.000000T0000Z-220429T1000Z/
Los Angeles County Mountains-Antelope Valley-
Including the cities of Acton, Mount Wilson, Sandberg, Lancaster,
and Palmdale
847 PM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Los Angeles County Mountains and Antelope Valley.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds and reduced visibility from blowing dust
  will make driving difficult. This includes Interstate 5 and
  Highway 14 and 138 in Los Angeles County. Gusty winds could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ349>351-291000-
/O.CON.KLOX.WI.Y.0056.000000T0000Z-220429T1000Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
Santa Ynez Mountains Western Range-
Including the cities of Point Arguello and Santa Barbara
847 PM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Santa Barbara County Southeastern Coast, Santa Ynez 
  Mountains Western Range and Santa Barbara County Southwestern 
  Coast.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highways 101, 154 and 192. Tree limbs could be 
  blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ353-291000-
/O.CON.KLOX.WI.Y.0056.000000T0000Z-220429T1600Z/
Santa Barbara County Interior Mountains-
Including the cities of Big Pine Mountain and Miranda Pine
Mountain
847 PM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected. Isolated gusts to 60 mph.

* WHERE...Santa Barbara County Interior Mountains.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
493 
WWUS76 KLOX 291008
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
308 AM PDT Fri Apr 29 2022

CAZ352-291115-
/O.CAN.KLOX.HW.W.0013.000000T0000Z-220429T1600Z/
Santa Ynez Mountains Eastern Range-
308 AM PDT Fri Apr 29 2022

...HIGH WIND WARNING IS CANCELLED...

The winds have diminished. Isolated gusts to 50 mph will continue
to 600 am.

$$

CAZ353-291115-
/O.CAN.KLOX.WI.Y.0056.000000T0000Z-220429T1600Z/
Santa Barbara County Interior Mountains-
Including the cities of Big Pine Mountain and Miranda Pine
Mountain
308 AM PDT Fri Apr 29 2022

...WIND ADVISORY IS CANCELLED...

The winds have diminished. Isolated gusts to 45 mph will continue
to 600 am.

$$

CAZ053-054-059-349>351-291115-
/O.EXP.KLOX.WI.Y.0056.000000T0000Z-220429T1000Z/
Ventura County Mountains-Los Angeles County Mountains-
Antelope Valley-Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
Santa Ynez Mountains Western Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, Sandberg, Lancaster, Palmdale, Point Arguello, 
and Santa Barbara
308 AM PDT Fri Apr 29 2022

...WIND ADVISORY HAS EXPIRED...

The winds have diminished. Isolated gusts to 45 mph will continue
to 600 am.

$$

ASR

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind warning went out at Apr 28, 12:07 PM PDT, 12 minutes earlier.

Area forecast discussion, Apr 28, 12:07 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1207 PM PDT Thu Apr 28 2022

.SYNOPSIS...28/220 AM.

Onshore flow will bring a cooling trend to the region, along with
increasing low clouds and fog for coastal areas today. Warmer
temperatures are expected Friday and Saturday, before onshore flow
and cooler temperatures return Sunday into early next week.

&&

.SHORT TERM (TDY-SAT)...28/951 AM.

***UPDATE***

Eddy circulation continues today centered near San Nicolas Island as
northwest gales blow farther offshore. This has pushed the marine
layer depth up to 4500' and well up the lower coastal mountain
slopes. Due to the strong winds offshore clouds have been confined
to LA/Ventura Counties and a small areas along the southern
portion of the Central Coast. While clouds have cleared along the
CC, it will be a slower clearing day today in LA/Ventura Counties
and cooler in most areas.

The main story though continues to be the expected increase in
Sundowner winds across srn Santa Barbara County this evening.
Winds have mainly been confined to the western portion the last
couple night but tonight a more northerly component will generate
strong winds through the eastern Santa Ynez range and possibly
some of the the interior mountains as well. Based on cross section
data it looks like there's a good chance of warning level wind
gusts (60+) in those areas this evening and will be considering
upgrading from a wind advisory to a high wind warning shortly.

***From Previous Discussion***

A weak trof will pass over the area today and sfc high pressure
will build into nrn NV in its wake. This will bring a sharp
reversal of the onshore flow. By dawn Friday the E/W pressure
gradient is forecast to reverse by 8 to 10 MB. The developing
offshore flow will eliminate most of the stratus threat but will
likely not be strong enough to clear the LA coast. There is zero
upper level or thermal support with this offshore event and there
will not be much if any canyon winds as a result.

A weak ridge builds in on Friday and hgts will rise to about 578
dam. The rising hgts, ample sunshine and offshore flow will all
combine to bring 6 to 12 degrees of warming to the area. This warm
up will bring max temps to a few degrees either side of normal.

The marine layer will likely not recover Friday night and skies
should be clear.

A broad and weak trof moves overhead on Saturday and there are
some onshore trend at the sfc. Inland areas should still warm a
little but the earlier seabreeze will bring some cooling to the
coasts.

.LONG TERM (SUN-WED)...28/313 AM.

The deterministic GFS and EC solutions go their separate ways
starting Sunday. The ensembles for the GFS exhibit a fairly large
spread while the EC ensembles are better bunched. The forecast
more closely follows the EC.

On Sunday an inside slider is forecast to move down the CA/NV
line. The lowering hgt and increasing onshore flow will bring a
return of coastal marine layer clouds as well as a 4 to 8 degree
cooling trend.

Another trof moves over the area Monday and this along with a big
increase in onshore flow will likely produce an over abundance of
low clouds. The strong onshore push in the afternoon will likely
keep the majority of beaches cloudy all day. All of the clouds,
lowering hgts and onshore flow will cool the area another 2 to 4
degrees.

Ridging build in for Tue and Wed and this will bring warming to
the vlys and the interior. Onshore flow will persist at the sfc
and this will keep the night through morning low cloud pattern
going for the coasts and lower vlys. It will also greatly reduce
the amount of warming for the coastal sections.

&&

.AVIATION...28/1906Z.

At 1758Z at KLAX, the marine layer was about 4800 feet deep. The
top of the inversion was at 6700 feet and 12 degrees Celsius.

High confidence in TAFs for KPMD and KWJF.

Low to moderate confidence in remaining TAFs due to uncertainty in
the timing (could be off by as much as 2 hours) and extent of
cigs. MVFR/VFR cigs and vis are expected with a continued deep
marine layer due to persistent eddy activity with the marine
clouds focused mainly on LA and Ventura counties.

KLAX...Moderate confidence in TAF. Timing of flight cat changes
could be off by +/- 2 hours. There is a 30 percent chance that
east component will exceed 8kt.

KBUR...Moderate confidence in TAF. There is a 30 percent chance of
VFR cigs lasting through the afternoon.

&&

.MARINE...28/1145 AM.

No changes to the marine forecast in the morning update.

Outer waters...Moderate confidence that low-end NW Gales over the
outer waters from the Central Coast to San Nicolas Island will
continue through late tonight, with a chance that the Gales
continue all the way through Saturday night and possibly through
Monday. Large, short period seas will continue through the period.

Inner waters along the Central Coast...High confidence that Small
Craft Advisory (SCA) winds will affect these nearshore waters
north of Point Sal from this afternoon through late tonight,
strongest over the western portions. There is a 30% chance of Gale
Force gusts across the western portion of this area. Then, SCA
conditions are likely during the afternoon and evening each day
through Monday, with another chance of Gales Saturday night.

Inner waters south of Point Conception...SCA winds and seas are
likely in the western Santa Barbara Channel, mainly during the
afternoon to evening hours each day through Monday. There will be
a chance of Gale Force gusts this afternoon and evening, and
again Saturday across the Western SBA Channel. For the waters
west of LA County, SCA winds are possible tonight across the
western portion of the zone, and again Saturday night.

Otherwise, the main impact will be continued short period seas,
and increasing southeast winds nearshore each morning. Local winds
of 10-20 knots are possible in the San Pedro Channel, near
Avalon, and the in Anacapa Passage. The strongest SE winds are
likely to be on Friday morning.

Hazardous seas will continue through the period. All areas will
see steep seas from these winds, with widespread 6-8 second waves.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Friday for zones
      54-59-349>351. (See LAXNPWLOX).
     High Wind Warning in effect until 9 AM PDT Friday for zone
      352. (See LAXNPWLOX).
     Wind Advisory in effect until 9 AM PDT Friday for zone 353. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Friday for
      zones 645-650. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Friday for zones
      670-673-676. (See LAXMWWLOX).

&&

PUBLIC...MW/Rorke
AVIATION...Sweet/Lund
MARINE...Sweet/Lund
SYNOPSIS...MW/Smith

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:14 AM PDTSmall Craft AdvisoryLOX29 hr
Apr 28, 4:32 AM PDTWind AdvisoryLOXSanta Barbara, Ventura23 hr

Nearby

High Wind Warnings in California, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.